Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Many hospital patients given PPIs have ‘higher risk of dying’

  • Comment

The common use of acid-reducing medicine to prevent stomach bleeding in hospitals actually increases mortality from infections, according to computer modeling by US researchers.

According to a computer simulation based on real-world data, around 90% of hospital inpatients prescribed proton-pump inhibitors have a higher risk of dying when they are taking them, compared with their risk if they had not done so.

For around 80% of patients who were already on PPIs when admitted, staying on them may also lead to a small increase in the risk of dying.

“We’re exposing many inpatients to higher risk of death than they would otherwise have – and though it’s not a big effect, it is a consistent effect”

Matthew Pappas

The extra risk of death comes from the fact that reducing acid in the stomach can increase the risk of infections, especially pneumonia and Clostridium difficile, said the researchers from the University of Michigan,.

The study, published in the Journal of General Internal Medicine, used a computer model to achieve a result that the researchers said otherwise would have required an impractically large clinical trial, potentially involving 64,000 participants.

Lead author Matthew Pappas said: “Many patients who come into the hospital are on these medications, and we sometimes start them in the hospital to try to prevent gastrointestinal, or GI, bleeds.

“But other researchers have shown that these drugs seem to increase the risk of pneumonia and C. diff, two serious and potentially life-threatening infections that hospitalized patients are also at risk for,” he said.

“Our new model allows us to compare that increased risk with the risk of upper GI bleeding,” he said. “In general, it shows us that we’re exposing many inpatients to higher risk of death than they would otherwise have – and though it’s not a big effect, it is a consistent effect.”

As a result of the findings, Dr Pappas said very few hospital patients should start taking or continue on PPIs as a preventive measure against gastrointestinal bleeding.

But he noted that reducing PPI use in hospitals to the most appropriate patients – those with existing GI bleeding – would be difficult.

He noted they were often automatically prescribed with high-dose steroids to prevent the GI bleeding that steroids can cause, but said the risk of infection still outweighed the risk.

“We thought we would find some populations such as those on steroids or other medications often prescribed together with PPIs, who would not experience the increased mortality risk, but that turned out not to be the case,” he said.

Although research is still needed on why PPI use increases a patient’s vulnerability to pneumonia and C. difficile, their effect on gut bacteria likely has a direct impact, added the researchers.

In the case of pneumonia, they suggested suppressing acid production may increase the amount of bacteria in the stomach and throat, which can then get into the lungs and cause pneumonia.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs